Vaping is not without risks. We’ve pulled together the latest information to help you make an informed decision, but please chat to your myduke® doctor to see if nicotine vaping products are right for you. As it stands, there’s no such thing as a ‘safe’ nicotine vape. While most experts agree vaping is better for your health than smoking cigarettes, that’s as far as it goes.
Are vapes safe?
Nicotine vaping products (NVPs) can be less toxic than cigarettes, but they’re not ‘safe’. More research is needed on the long-term effects of vaping, and there are several potential side effects to be aware of.
Remember, while there are legal pathways to access nicotine vapes in Australia, NVPs have not been assessed by the TGA for safety, quality or efficacy. Nicotine vapes are also not in the Australian Register of Therapeutic Goods (ARTG)
New information about vaping is emerging all the time, but the World Health Organisation and the Australian Government are pretty clear: e-cigarettes can be harmful to your health and are not considered ‘safe’ (although the WHO admits that it’s “too early to provide a clear answer on the long-term impact” of vaping). This is partly why e-cigarette use is now so heavily regulated in Australia.
Some common vaping risks
There are several known risks associated with nicotine vaping. The below list isn’t meant to be exhaustive, or to constitute medical advice. You should always speak to your GP before making any decisions around nicotine vaping products.
- Nicotine can raise your blood pressure and increase your risk of heart attack. (Source)
- Vaping may increase your risk of stroke. (Source)
- Young adults who vape may be more susceptible to COVID-19. (Source)
- E-cigarettes have been linked to heart attacks, coronary artery disease and depression. (Source)
Common side effects
The most common side effects of vaping are mouth irritation, coughs, headache and nausea. These reactions are usually mild, and tend to settle down over time. Other side effects include:
- Cravings for the vaping of nicotine products.
- Dry mouth and throat.
- Shortness of breath.
- Stomach pain.
- Feeling flushed or light-headed.
- Unexplained weight loss.
- Increased your pulse rate (palpitations)
- Withdrawal symptoms, including cravings, anxiety, restlessness, irritability, and frustration.
If you experience any rash, itch or swelling of the tongue or throat, you may be allergic to an ingredient within the nicotine vaping product. Stop vaping immediately and see your GP.
Vaping and lung disease
In 2019, there was an outbreak of lung disease associated with vaping in the U.S., but it’s important to distinguish between regular vaping products and those containing tetrahydrocannabinol (THC) and Vitamin E acetate. Both those ingredients can be highly toxic when vaped, and researchers believe they were primarily responsible for the outbreak. My Duke pharmacy products contain no THC, Vitamin E acetate, diacetyl or acetyl propionyl.
How to minimise vaping risk
Like any risky activity, vaping is all about moderation and control. You can get expert medical advice about your vaping, helping you manage and reduce your nicotine intake over time. All myduke® vaping products are sourced from established and reputable suppliers who meet our stringent manufacturing standards. As always, the best thing you can do is speak to your doctor and weigh up the risks for yourself.